Alert archive / South Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 25, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 13, 2023, 7:32 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Jul 14, 2023, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2023, 7:32 PM EDT (23:32 UTC)
- In effect from
- Jul 14, 2023, 6:00 AM EDT
- Expired
- Jul 14, 2023, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
408
WHUS42 KILM 132332
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
732 PM EDT Thu Jul 13 2023
NCZ107-140200-
/O.CON.KILM.CF.Y.0069.000000T0000Z-230714T0200Z/
Inland New Hanover-
732 PM EDT Thu Jul 13 2023
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
* WHAT...Up to one half foot of inundation above ground level in
low-lying areas near shorelines and tidal waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...Until 10 PM EDT this evening.
* IMPACTS...The lowest portions of USS North Carolina Road and
Battleship Road begin to observe minor coastal flooding. Water
begins to spread out of storm drains onto Water Street just
south of Market Street in downtown Wilmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
13/07 PM 5.5 0.8 0.8 N/A Minor
14/08 AM 4.6 -0.1 0.7 N/A None
14/08 PM 5.6 0.9 0.8 N/A Minor
15/09 AM 4.5 -0.2 0.6 N/A None
15/09 PM 5.4 0.7 0.6 N/A None
16/09 AM 4.5 -0.2 0.6 N/A None
&&
$$
NCZ106-108-SCZ054-056-140745-
/O.NEW.KILM.BH.S.0025.230714T1000Z-230715T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
732 PM EDT Thu Jul 13 2023
...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
* WHAT...Strong south to north longshore current.
* WHERE...In North Carolina, Coastal Pender and Coastal New
Hanover Counties. In South Carolina, Coastal Horry and Coastal
Georgetown Counties.
* WHEN...From 6 AM EDT Friday through Friday evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$5 follow-up statements
443 WHUS42 KILM 140110 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 910 PM EDT Thu Jul 13 2023 NCZ107-140215- /O.CAN.KILM.CF.Y.0069.000000T0000Z-230714T0200Z/ Inland New Hanover- 910 PM EDT Thu Jul 13 2023 ...COASTAL FLOOD ADVISORY IS CANCELLED... River gage levels have dropped below the 5.5 ft MLLW threshold for minor flooding to occur along the Lower Cape Fear River banks. As a result, the coastal flood advisory in effect until 10 pm EDT has been cancelled. $$ NCZ106-108-SCZ054-056-140915- /O.CON.KILM.BH.S.0025.230714T1000Z-230715T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 910 PM EDT Thu Jul 13 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... * WHAT...Strong South to North longshore current. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry and Coastal Georgetown Counties. * WHEN...From 6 AM EDT Friday through Friday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ dch
162 WHUS42 KILM 140652 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 252 AM EDT Fri Jul 14 2023 SCZ054-140800- /O.CAN.KILM.BH.S.0025.230714T1000Z-230715T0000Z/ Coastal Horry- 252 AM EDT Fri Jul 14 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Expect mainly just moderate longshore current strength over coastal Horry today. $$ NCZ106-108-SCZ056-150000- /O.CON.KILM.BH.S.0025.230714T1000Z-230715T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Georgetown- 252 AM EDT Fri Jul 14 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Strong south to north longshore current. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Georgetown County. * WHEN...From 6 AM EDT this morning through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
621 WHUS42 KILM 141446 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1046 AM EDT Fri Jul 14 2023 NCZ106-108-SCZ056-150000- /O.CON.KILM.BH.S.0025.000000T0000Z-230715T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Georgetown- 1046 AM EDT Fri Jul 14 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents north of Cape Fear, NC. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Georgetown County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 19
833
WHUS42 KILM 141819
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
219 PM EDT Fri Jul 14 2023
NCZ107-150000-
/O.NEW.KILM.CF.Y.0070.230714T2300Z-230715T0200Z/
Inland New Hanover-
219 PM EDT Fri Jul 14 2023
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 10 PM EDT THIS
EVENING...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 7 PM to 10 PM EDT this evening.
* IMPACTS...Portions of Battleship Road and USS North Carolina
Road observe minor coastal flooding up to one half foot in
depth. In downtown Wilmington, a block of Water Street
observes minor flooding up to one quarter foot in depth.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
14/08 PM 5.8 1.1 1.0 N/A Minor
15/09 AM 4.6 -0.1 0.7 N/A None
15/09 PM 5.8 1.1 1.0 N/A Minor
16/09 AM 4.5 -0.2 0.6 N/A None
16/10 PM 5.6 0.9 0.9 N/A Minor
17/10 AM 4.6 -0.1 0.7 N/A None
&&
$$
NCZ106-108-SCZ056-150000-
/O.CON.KILM.BH.S.0025.000000T0000Z-230715T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
219 PM EDT Fri Jul 14 2023
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
* WHAT...Strong south to north longshore current. There is also a
Moderate Risk of rip currents.
* WHERE...In North Carolina, Coastal Pender and Coastal New
Hanover Counties. In South Carolina, Coastal Georgetown County.
* WHEN...Until 8 PM EDT this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
19034
WHUS42 KILM 150018
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
818 PM EDT Fri Jul 14 2023
NCZ106-108-SCZ056-150130-
/O.EXP.KILM.BH.S.0025.000000T0000Z-230715T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
818 PM EDT Fri Jul 14 2023
...BEACH HAZARDS STATEMENT HAS EXPIRED...
$$
NCZ107-150200-
/O.CON.KILM.CF.Y.0070.000000T0000Z-230715T0200Z/
Inland New Hanover-
818 PM EDT Fri Jul 14 2023
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
* WHAT...Up to one half foot of inundation above ground level in
low-lying areas near shorelines and tidal waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...Until 10 PM EDT this evening.
* IMPACTS...Portions of Battleship Road and USS North Carolina
Road observe minor coastal flooding up to one half foot in
depth. In downtown Wilmington, a block of Water Street
observes minor flooding up to one quarter foot in depth.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
14/08 PM 5.8 1.1 1.0 N/A Minor
15/09 AM 4.6 -0.1 0.7 N/A None
15/09 PM 5.8 1.1 1.0 N/A Minor
16/09 AM 4.5 -0.2 0.6 N/A None
16/10 PM 5.6 0.9 0.9 N/A Minor
17/10 AM 4.6 -0.1 0.7 N/A None
&&
$$
dchWhat forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 13, 3:56 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 13, 3:56 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 356 PM EDT Thu Jul 13 2023 .SYNOPSIS... Bermuda high pressure will produce fairly typical summertime weather with heat, humidity, and afternoon storm chances for the remainder of the week through at least the middle of next week. && .NEAR TERM /THROUGH FRIDAY/... Overnight looks to remain dry with a lingering breeze. Lows will fall in the mid 70s, upper 70s near the coast. Low clouds may linger til morning, which could cause isolated patchy fog, but confidence is low due to the overnight breeze. Upper level troughing starts to take hold Friday. Some short term guidance suggests a surge of moisture with a passing shortwave aloft Friday morning which could increase POPs for SC, particularly along the coast, though activity is expected to remain largely isolated until the afternoon. PWATs return to near 2" with larger values possible nearing 2.5". For this reason, showers and storms could cause local instances of flooding, particularly inland as an almost linear line of showers/storms could form along the piedmont trough as it pushes towards us in the afternoon/evening. Expect activity across the seabreeze as well at this time, though coverage may be lower. Some models are showing instances of strong PVA aloft which should help with increasing coverage and feeding storms. No severe threat expected at this time. Highs will be tricky depending on where convection sets up, but highs should roughly fall in the lower 90s. Areas with large amounts of rainfall could see cooler conditions with sunny spots a bit warmer. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... Shortwave moving across the Mid-Atlantic will combine with abundant low level moisture advection to bring increased rain chances to the area Friday night through Saturday. Ensemble guidance average has PWAT values increasing to around 2.3" Saturday which is near the climatological max for July 15. Despite this, list doesn't look to be particularly strong to produce widespread heavy rain. Mostly cloudy skies and any thunderstorms will help keep heat indices below advisory criteria, though highs around 90F and dewpoints into upper 70s will still make for a muggy day. Low temps Friday and Saturday H night in the mid 70s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Hot and humid conditions dominate the long term period, along with daily rain chances. Likely pops return Sunday afternoon with combination of sea breeze, Piedmont trough, and continued WAA and moisture advection around Bermuda high pressure. Cloud coverage will be less than Saturday, allowing temps to reach a couple degrees warmer and heat advisories are currently around 105F. An upper low moves across the Great Lakes Sunday through Tuesday, but its influence looks to remain north of our area. Locally, sea breeze and diurnal heating will be the primary mechanisms for afternoon/early evening convection each day Monday through Thursday, with pops lowering slightly each subsequent day with lessening coverage of storms. Continued humidity and WAA will increase high temps above normal by mid week, with heat indices forecasted above 105F each afternoon Monday through Thursday. For those that use the Wet Bulb Globe Temperature (WBGT) for measuring heat risk, forecast has high values for each afternoon. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Isolated showers and storms are moving over the area this afternoon, better coverage near the coast due to the seabreeze. Gusty winds and heavy rain are possible, which could bring MVFR/IFR VSBYs to terminals that rain passes over. Overnight issues look to be IFR stratus inland with near IFR at the coastal terminals, but these could get down to IFR as well. Kept stratus in a bit later through Fri morning but ceilings should gradually clear/start to lift headed into Fri afternoon and through the end of the TAF period. Showers/storms are again possible. Extended Aviation Outlook... VFR conditions are expected to prevail through Sunday. However, increasing chances for convection toward the end of the week and weekend could result in some relatively brief sub-VFR conditions. && .MARINE... Through Friday...Predominantly S/SW winds through the period with wind speeds near 15 kts overnight decreasing slightly Fri morning before nearing 15 kt once more by the afternoon. Gusts will be near 20 kt. Significant seas largely 3 ft with SE swell 1-2 ft at 8-10 seconds paired with a southerly wind wave (2-3 ft at 4-5 seconds). Friday Night through Tuesday...South-southwest flow around Bermuda high pressure persists into next week, sustained around 15 kts through the weekend and weakening to 10 kts for start of the week. Winds peak at 15-20 kts with gusts up to 25 kts late Saturday. Seas 3-4 ft Saturday through Sunday night lowers slightly to 2-3 ft Monday and Tuesday as SSW wind wave component weakens a bit and ESE swell persists. Thunderstorms possible over the coastal waters each day and night through early next week, with maximum chances during overnight hours. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...Coastal Flood Advisory until 10 PM EDT this evening for NCZ107. MARINE...None. && SYNOPSIS...ILM NEAR TERM...LEW SHORT TERM...VAO LONG TERM...VAO AVIATION...LEW MARINE...VAO/LEW
Hazardous weather outlook, Jul 13, 3:18 PM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 318 PM EDT Thu Jul 13 2023 NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056- 058-059-141930- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 318 PM EDT Thu Jul 13 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat Advisories will be possible each day starting Sunday into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-141930- Inland New Hanover- 318 PM EDT Thu Jul 13 2023 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat Advisories will be possible each day starting Sunday into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-141930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 318 PM EDT Thu Jul 13 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 13, 4:04 PM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Wilmington NC
404 PM EDT Thu Jul 13 2023
NCZ099-SCZ059-132045-
Columbus NC-Northern Horry SC-
404 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of western Columbus and
north central Horry Counties through 445 PM EDT...
At 403 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clarendon, or 12 miles southwest of Whiteville, moving southeast at
25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tabor City, Loris, Chadbourn, Bethel, Cherry Grove, Mollie, Sidney,
Southeastern Community College, Clarendon, Williams, Allsbrook, Green
Sea, Brunswick and Loris Community Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3425 7902 3437 7880 3423 7856 3396 7894
TIME...MOT...LOC 2003Z 327DEG 20KT 3424 7888
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RJBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:13 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 6 hr |
| Jul 13, 4:04 PM EDT | Special Weather Statement | ILM | Columbus | 41 min |
Nearby
Beach Hazards Statements in South Carolina, 2023Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.